Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 29, 2018McLeod County, Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 29, 2018, 3:06 PM CDT for McLeod County, Sibley County, Minnesota. It was in force for 84 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 3:06 PM CDT (20:06 UTC)
Expired
May 29, 2018, 4:30 PM CDT
In force
84 min
Issued by
NWS Twin Cities, MN

Counties McLeod County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 73 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:15 PM CDTTSTM WND DMG1 Wsw Hutchinson, MNSEVERAL TREES AND LARGE BRANCHES DOWN, INCLUDING ONE ON A VEHICLE.
May 29, 3:15 PM CDTTSTM WND DMGHutchinson, MNMULTIPLE TREES UPROOTED ACROSS TOWN. LARGEST ESTIMATED AROUND 18-20 IN DIAMETER. LARGE BRANCHES DOWN ON HOUSES. DAMAGE CONCENTRATED DOWNTOWN & ON THE SOUTH SIDE OF TOWN.
May 29, 3:15 PM CDTTSTM WND GST 69Hutchinson Ap, MNAWOS STATION HCD, HUTCHINSON AP.
May 29, 3:15 PM CDTHAIL 1Hutchinson, MNDIME TO QUARTER SIZED REPORTED.
May 29, 3:35 PM CDTHAIL 14 Wsw Glencoe, MN
May 29, 4:18 PM CDTTSTM WND DMG2 Sw Glencoe, MNREPORTED AT HWY 212 AND HILTON, GLENCOE, MN 8 INCH DIAMETER TREE BRANCH DOWN. 10 TO 12 FOOT DIAMETER TREE SNAPPED OFF AT 12 FEET UP. SMALL BRANCHES BURNING ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS83 KMPX 292006
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT TUE MAY 29 2018

MNZ058-059-065>067-075-292130-
McLeod-Sibley-Renville-Meeker-Wright-Nicollet-
306 PM CDT TUE MAY 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHERN MEEKER...SIBLEY...MCLEOD...EASTERN RENVILLE AND NORTH
CENTRAL NICOLLET COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St George to Norseland. Movement was
north at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hutchinson, Glencoe, Cokato, Winsted, Gaylord, Arlington, Howard
Lake, Lester Prairie, Dassel, Winthrop, Hector and Silver Lake.

This includes the following highways...
 U.S. Highway 12 between mile markers 108 and 127.
 U.S. Highway 212 between mile markers 91 and 126.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4444 9469 4505 9477 4508 9475 4511 9400
      4443 9402
TIME...MOT...LOC 2006Z 174DEG 16KT 4445 9461 4444 9409 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 3:03 PM CDT, 3 minutes earlier.

Area forecast discussion, May 29, 3:03 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 29 2018

The main concern in the short term is areal extent of lower clouds
today and any shower threat into the evening.

Latest satellite showing lower clouds have advanced north to north
of the Minnesota River to south of the metro. Flow under the upper
ridge is beginning to turn more southerly per trend of 925mb flow
off the RAP/HRRR. This should lift lower clouds into the metro this
morning. Question remains if there will be any significant mixing to
bring breaks in the lower cloud deck. Will bring the clouds to near
a Willmar/MSP/EAU line for now. Temperatures under the thicker
clouds should remain in the 60s with some lower 70s where there will
be a little more sunshine into central MN. Some marginal CAPE
developing into the evening over the northern portion of the cwa in
max heating and there is a small threat of isolated showers in the
evening. This was indicated on the NAM/RAP and the 00z ECMWF. Will
have to monitor cloud trends for area of max heating is these do
materialize.

Still a small threat of thunder into south central MN overnight as
frontal boundary remains fixed over southern IA. It still could clip
the far south overnight so we retained the small chance PoP there.
Overnight lows should remain warmer as there does appear to be some
remaining cloud cover and dewpts will be a bit higher.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 29 2018

The long term continues the threat of showers and thunderstorms
Wednesday night into Thursday. Cooler and drier conditions build
into the area Friday with the next surge of moisture arriving for
the weekend.

The upper trough will move through the region Wednesday night
affect mainly the eastern portion of the CWA for Thursday.
Instability remains with MUCAPEs forecast around 800 J/kg into
Thursday afternoon across west central WI so will maintain
thunder threat into the evening.

Drier and somewhat cooler conditions follow this trough as high
pressure moves through. Temperatures will cool back into the 70s
over eastern area with more clouds and still low/mid 80s to the
west.

The longer term deterministic models bring another western CONUS
trough moving across east Saturday/ Saturday night. We should see
more cloud cover with this trough and overall severe threat looks
limited. MUCAPEs are progged to increase to around 1000 J/kg over
the west Saturday afternoon as the trough approaches. Will carry
thunder threat east over the CWA into Saturday evening. Following
this system the models diverge on overall timing of the next
possible frontal boundary Monday or Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue May 29 2018

VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. Storms will become more
widespread this evening, but should diminish overnight as they
move west to east. Another round of showers, and possibly some
thunderstorms are should develop for Wednesday morning.

KMSP...
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. The best window for storms
will be after 22Z. Storms will become more widespread this
evening, but should diminish overnight. Another round of showers,
and possibly some thunderstorms are should develop for Wednesday
morning through Wednesday afternoon.

/OUTLOOK FOR KMSP/

THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt.
FRI...VFR/MVFR. Wind E at 10G15kt.
Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070.

&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, May 29, 1:12 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue May 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values this afternoon will be in the mid to upper 90s
across much of east and south central Minnesota and west central
Wisconsin.

Thunderstorms are expected to develop this afternoon and become
widespread this evening. A few storms will be strong to severe and
capable of producing damaging winds, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again Wednesday and Wednesday
night. A few storms could be strong to severe. Gusty winds is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, May 29, 2:35 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT TUE MAY 29 2018

MNZ052-053-060>063-070-078-WIZ014-023-024-292045-
Anoka-Washington-Isanti-Dakota-Goodhue-Hennepin-Ramsey-Chisago-Polk-
Pierce-St. Croix-
235 PM CDT TUE MAY 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENNEPIN...
DAKOTA...SOUTHEASTERN CHISAGO...NORTH CENTRAL GOODHUE...ANOKA...
SOUTHERN ISANTI...WASHINGTON...RAMSEY...WESTERN PIERCE...WESTERN ST.
CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 235 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ellsworth to near Farmington.
Movement was north at 45 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Minneapolis, St. Paul, River Falls, Cambridge, Bloomington, Brooklyn
Park, Eagan, Woodbury, Coon Rapids, Burnsville, Blaine and Lakeville.

This includes the following highways...
 Interstate 35 between mile markers 130 and 148.
 Interstate 94 in Wisconsin between mile markers 1 and 17.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 100 and 164.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4553 9243 4552 9350 4456 9318 4461 9242
TIME...MOT...LOC 1935Z 170DEG 39KT 4470 9254 4465 9312

JLT
Local storm report, May 29, 2:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 ENE ALEXANDRIA        45.90N 95.33W
05/29/2018  M1.75 INCH       DOUGLAS            MN   LAW ENFORCEMENT

            NEAR LAKE GENEVA.

&&

CARLYON
Local storm report, May 29, 2:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 SSE EAGAN             44.82N 93.13W
05/29/2018  M1.00 INCH       DAKOTA             MN   PUBLIC

            PHOTOGRAPH RELAYED THROUGH BROADCAST MEDIA
            VIA SOCIAL MEDIA.

&&

CARLYON
Local storm report, May 29, 2:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 S EAGAN               44.81N 93.16W
05/29/2018  M1.00 INCH       DAKOTA             MN   PUBLIC

            PHOTOGRAPH RELAYED THROUGH SOCIAL MEDIA, 13
            SOLID MINUTES OF PEA TO QUARTER SIZED HAIL
            IN CENTRAL EAGAN.

&&

CARLYON
Local storm report, May 29, 2:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             MILTONA                 46.04N 95.29W
05/29/2018  M1.00 INCH       DOUGLAS            MN   PUBLIC

            PHOTOGRAPH RELAYED THROUGH SOCIAL MEDIA.

&&

CARLYON
Special weather statement, May 29, 3:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT TUE MAY 29 2018

MNZ058-059-065>067-075-292130-
McLeod-Sibley-Renville-Meeker-Wright-Nicollet-
306 PM CDT TUE MAY 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHERN MEEKER...SIBLEY...MCLEOD...EASTERN RENVILLE AND NORTH
CENTRAL NICOLLET COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St George to Norseland. Movement was
north at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hutchinson, Glencoe, Cokato, Winsted, Gaylord, Arlington, Howard
Lake, Lester Prairie, Dassel, Winthrop, Hector and Silver Lake.

This includes the following highways...
 U.S. Highway 12 between mile markers 108 and 127.
 U.S. Highway 212 between mile markers 91 and 126.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4444 9469 4505 9477 4508 9475 4511 9400
      4443 9402
TIME...MOT...LOC 2006Z 174DEG 16KT 4445 9461 4444 9409

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementMPXBenton29 min
May 28, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns24 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns31 min
May 28, 7:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
May 28, 9:11 PM CDTSevere Thunderstorm WarningMPXYellow Medicine34 min
May 28, 9:14 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:23 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
May 29, 3:03 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more14 hr
May 29, 12:42 PM CDTSpecial Weather StatementMPXRedwood33 min
May 29, 1:05 PM CDTSpecial Weather StatementMPXRedwood40 min
May 29, 1:26 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine49 min
May 29, 1:42 PM CDTSpecial Weather StatementMPXGoodhue63 min
May 29, 1:45 PM CDTSpecial Weather StatementMPXChippewa3 hr
May 29, 1:50 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
May 29, 2:05 PM CDTSpecial Weather StatementMPXDouglas, Pope, Todd85 min
May 29, 2:19 PM CDTSpecial Weather StatementMPXRedwood86 min
May 29, 2:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey34 min
May 29, 2:35 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Ramsey, Washington70 min
May 29, 3:14 PM CDTSpecial Weather StatementMPXGoodhue61 min
May 29, 3:16 PM CDTSpecial Weather StatementMPXBenton, Kandiyohi, Meeker, Morrison, Stearns, Wright89 min
May 29, 3:24 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan96 min
May 29, 3:29 PM CDTSpecial Weather StatementMPXChisago, Isanti, Sherburne76 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningMPXIsanti33 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningMPXMcLeod32 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs51 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
May 29, 5:37 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott23 min
May 29, 6:06 PM CDTSpecial Weather StatementMPXSteele24 min
May 29, 6:27 PM CDTSpecial Weather StatementMPXNicollet33 min
May 29, 6:30 PM CDTSpecial Weather StatementMPXWatonwan30 min
May 29, 6:36 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 29, 6:41 PM CDTSpecial Weather StatementMPXMartin34 min
May 29, 6:48 PM CDTSpecial Weather StatementMPXMartin27 min
May 28, 7:19 PM CDTSevere Thunderstorm WarningMPXBarron, Polk26 min
May 28, 7:44 PM CDTSevere Thunderstorm WarningMPXBarron, Polk46 min
May 28, 8:33 PM CDTSpecial Weather StatementMPXBarron27 min
May 28, 8:35 PM CDTSpecial Weather StatementMPXPepin25 min
May 28, 9:02 PM CDTSpecial Weather StatementMPXBarron43 min
May 28, 9:06 PM CDTSpecial Weather StatementMPXPepin39 min
May 28, 9:34 PM CDTSpecial Weather StatementMPXEau Claire26 min
May 28, 9:42 PM CDTSpecial Weather StatementMPXRusk33 min
May 28, 9:59 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire31 min
May 28, 10:10 PM CDTSpecial Weather StatementMPXRusk50 min
May 28, 10:29 PM CDTSpecial Weather StatementMPXChippewa31 min
May 28, 10:59 PM CDTSpecial Weather StatementMPXRusk46 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningMPXPierce22 min
May 29, 4:00 PM CDTSevere Thunderstorm WarningMPXPolk60 min
May 29, 4:57 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin63 min
May 29, 5:10 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk50 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn26 min
May 29, 5:53 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk52 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.